Arizona, 2014

Heavy Rain in Arizona, August 12 to 13, 2014

August 12 to 13, 2014 · NWS FGZ · 1 event in 1 county or zone

Deep monsoon moisture moved northwest over Arizona which interacted with an upper level low pressure trough over Sonora to produce heavy rain for a couple of days over portions of northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Deep monsoon moisture moved northwest over Arizona which interacted with an upper level low pressure trough over Sonora to produce heavy rain for a couple of days over portions of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 12, 3:50 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 12, 3:50 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
350 AM MST TUE AUG 12 2014

.SYNOPSIS...MONSOON MOISTURE WILL INCREASE THROUGH WEDNESDAY THUS
EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE NORTHLAND.
STARTING THURSDAY...SOUTHWESTERLY FLOW SHOULD BRING DRIER AIR INTO
NORTHWEST ARIZONA...WITH DECREASING STORM CHANCES ACROSS THE KAIBAB
PLATEAU. THE DRY AIR SPREADS EASTWARD ON FRIDAY AND THE WEEKEND IS
CURRENTLY LOOKING DRY FOR ALL EXCEPT THOSE ALONG THE MOGOLLON RIM
WHERE A SLIGHT CHANCE OF AFTERNOON STORMS WILL CONTINUE.

&&

.DISCUSSION...

FOR TODAY THROUGH WEDNESDAY...
RADAR AND SAT IMAGERY SHOW WIDELY SCATTERED LIGHT SHOWERS ONGOING
ACROSS ARIZONA THIS MORNING...WITH A LARGER THUNDERSTORM COMPLEX
ALONG THE MEXICAN BORDER HEADED NORTHWESTWARD TO YUMA AND BLYTHE.
THE MONSOON PLUME IS RUNNING FROM SOUGHT TO NORTH ACROSS OUR STATE.

PROGS INDICATE DEEP LAYERED SOUTH TO SOUTHEAST FLOW ALOFT WILL BRING
INCREASING MONSOON MOISTURE ACROSS NORTHERN ARIZONA THROUGH
WEDNESDAY NIGHT...WITH PRECIPITABLE WATER VALUES WELL ABOVE NORMAL
FOR THIS TIME OF YEAR ON WEDNESDAY. THERE IS AN UPPER LEVEL
DISTURBANCE OVER SONORA MEXICO NOW THAT PROGS BRING NORTHWARD INTO
NORTHERN ARIZONA LATE TONIGHT THROUGH WEDNESDAY MORNING. WHILE THESE
FACTORS FAVOR PRECIPITATION...THERE IS EXTENSIVE CLOUD COVER ACROSS
THE STATE AND HIGH LEVEL WINDS SHOULD BRING MORE DEBRIS CLOUD FROM
THE COMPLEX NOW NEAR YUMA NORTHWARD WHICH SHOULD INHIBIT STRONG
CONVECTION THROUGH AT LEAST LATE THIS MORNING. WE WILL HOLD OFF ON A
FLASH FLOOD WATCH FOR NORTHERN ARIZONA FOR NOW AND DO AGREE WITH THE
PREVIOUS SHIFT THAT CONVECTIVE ACTIVITY WILL CONTINUE OVERNIGHT
TONIGHT...ESPECIALLY FOR AREAS WEST OF A LINE FROM PAGE TO PAYSON.

THURSDAY AND FRIDAY...DRIER SOUTHWEST FLOW ALOFT RETURNS TO FAR
NORTHWEST ARIZONA LEADING TO A DECREASING CHANCE OF STORMS NORTH OF
LINE FROM WINDOW ROCK TO SUPAI. THE MONSOON PLUME IS BEING PUSHED
EASTWARD WITH TIME AND SCATTERED STORM COVERAGE IS EXPECTED ALONG
THE MOGOLLON RIM THURSDAY AFTERNOON. STILL KEPT A WIDESPREAD SLIGHT
CHANCE OF DAYTIME STORMS GOING FRIDAY.

SATURDAY AND SUNDAY...HIGH PRESSURE BECOMES CENTERED ARIZONA
THIS WEEKEND...WITH LIGHT WEST TO NORTHWEST WINDS ALOFT SATURDAY.
CROSS SECTIONS SHOW LITTLE MOISTURE FOR MOST OF THE AREA. THUS THE
FORECAST SHOWS A SLIGHT CHANCE OF DAYTIME STORMS ALONG THE MOGOLLON
RIM FROM FLAGSTAFF SOUTHEASTWARD AND DRY ELSEWHERE. OVERNIGHT MIN
TEMPS IN THE LOWER 40S ARE PROBABLE IN THE COOLER SPOTS IN THE HIGH
COUNTRY.

&&

.AVIATION...FOR THE 12Z PACKAGE...SCT SHRA/TSRA WILL BECOME WDSPRD
BY LATE MORNING...LASTING THROUGH THE FORECAST PERIOD. ISOLD +TSRA
POSSIBLE AFT 18Z. EXPECT BKN CIGS FROM 6-8KFT AGL MOST AREAS...WITH
CIGS AS LOW AS 3-4KFT AGL IN HEAVIER RAIN. MOST PRECIPITATION WILL
BE VFR...BUT STRONGER STORMS WILL PRODUCE MVFR. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DL
AVIATION.......PETERSON

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 12, 4:30 AM MST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
430 AM MST TUE AUG 12 2014

AZZ004>018-037>040-130700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
430 AM MST TUE AUG 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWER AND THUNDERSTORM COVERAGE WILL EXPAND ACROSS NORTHERN ARIZONA
TODAY AS DEEP MONSOONAL MOISTURE RETURNS. STORM MOTION WILL
GENERALLY BE FROM SOUTH TO NORTH. LOCALLY HEAVY PRECIP AMOUNTS ARE
POSSIBLE. RAINFALL IS EXPECTED TO CONTINUE TONIGHT...ESPECIALLY
ACROSS AREAS WEST OF A LINE FROM PAGE TO PAYSON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ON WEDNESDAY...DEEP TROPICAL MOISTURE AND SOUTHERLY FLOW WILL KEEP
WIDESPREAD RAINFALL ACROSS THE AREA WEDNESDAY. AREAS OF MODERATE AND
BRIEFLY HEAVY RAIN ARE POSSIBLE.

STARTING THURSDAY...DRIER WILL MOVE INTO NORTHWEST ARIZONA WITH
DECREASING STORM CHANCE ON THE KAIBAB PLATEAU. THE DRIER AIR SPREADS
EASTWARD ON FRIDAY LEADING TO MUCH LESS CONVECTIVE COVERAGE FROM
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Coconino

When
August 12, 8:00 AM MST to August 13, 4:00 PM MST
Where
Coconino County, 3 mi NNW of Parks to 7 mi NE of Parks
Reported by
Trained Spotter
Coordinates
35.290, -111.970

A trained spotter 7 miles northeast of Parks reported 4.14 inches of rain in 32 hours with flooding on a forest road near Government Mountain. Another spotter northwest of Parks reported 1.95 inches of rain in about the same time period.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541872.